Colorado, 2009

Hail in Colorado, June 9 to 10, 2009

June 9 to 10, 2009 · NWS GLD · 6 events in 2 counties and zones

Thunderstorms developed over eastern Colorado during the evening and overnight hours, producing nickel to golfball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed over eastern Colorado during the evening and overnight hours, producing nickel to golfball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 4:39 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 9, 4:39 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT TUE JUN 9 2009

.DISCUSSION...
135 PM MDT TUE JUN 9 2009

SOUTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS
WITH A MEAN TROUGH OVER THE SOUTHWEST AND THE SUBTROPICAL RIDGE
CONTINUES TO RESIDE OVER THE MEXICO/WESTERN GULF AREA. H7 WAA
PATTERN SHOULD HELP MAINTAIN ANY LATE AFTERNOON TSRA THAT DEVELOPS
OVER MUCH OF THE FORECAST AREA WEIGHTED ACROSS THE NORTH THROUGH
07-09Z BEFORE ACTIVITY MOVES EAST OF THE AREA. SHEAR/CAPE PROFILES
SUPPORT SEVERE WORDING IN THE ZONES THROUGH THE EVENING.

EXPECT A PERIOD OF SUBSIDENCE EARLY WEDNESDAY BEFORE LARGE-SCALE
FORCING FOR ASCENT INCREASES DOWNSTREAM OF THE NEXT SHORTWAVE TROUGH
LIFTING INTO THE PLAINS STATES LATE IN THE PERIOD. A POST-FRONTAL
REGIME WILL CONTINUE ACROSS THE CENTRAL HIGH PLAINS WITH LIMITED
INSOLATION KEEPING HIGHS FROM REACHING THE 70S IN SOME LOCATIONS.
MAINTAINED MID POPS THROUGH THE AFTERNOON AND EARLY EVENING ACROSS
MUCH OF THE AREA BEFORE LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS
ACROSS THE AREA.

THU-FRI...WEST-SOUTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL
HIGH PLAINS AS A SHORTWAVE RIDGE BUILDS INTO THE ROCKIES.
UNCERTAINTY IN TIMING/PLACEMENT OF DEEP MOIST CONVECTION REMAINS
HIGH AND WILL GENERALLY FOLLOW THE PREVIOUS THEME WITH LOW
PROBABILITIES OF WIDELY SCATTERED DIURNALLY DRIVEN THUNDERSTORMS.
RISING HEIGHTS/THICKNESS SUPPORT A SUBTLE WARMING TREND WITH MAXIMUM
TEMPERATURES REACHING THE LOWER 80S BY FRI.

DAYS 4 THROUGH 7...TYPICAL PHASE AND AMPLITUDE DIFFERENCES ARISE
WITH HANDLING OF MID/UPPER RIDGE AT THE START OF THE PERIOD. WILL
LEAN AWAY FROM THE MORE AMPLIFIED EC WHICH IS NOT SUPPORTED BY
THE EC ENS MEAN AND IS MORE IN LINE WITH THE NCEP ENS MEAN BUT ONLY
SLIGHTLY MORE PROGRESSIVE WITH H5 HEIGHTS ACROSS THE CENTRAL HIGH
PLAINS. THE GENERAL TREND IS A SUBTLE RISE IN HEIGHTS/THICKNESS WITH
SOME WARMING ANTICIPATED EARLY IN THE PERIOD. THERE IS DECENT
AGREEMENT BETWEEN THE GFS/EC HOLDING A TROUGH IN THE SOUTHWEST
THROUGH EARLY NEXT WEEK KEEPING SOUTHWEST MID/UPPER FLOW/LOW
PROBABILITIES FOR DIURNAL THUNDERSTORM ACTIVITY.
&&

.AVIATION...
539 PM MDT TUE JUN 9 2009

FOR THE 00Z TAF CYCLE...CURRENT VFR TO BORDERLINE MVFR
CONDITIONS...ESPECIALLY FOR KMCK WILL CHANGE COMPLETELY TO MVFR FOR BOTH
SITES BY ABOUT 04Z...THEN IFR QUICKLY FOLLOWING BY 06Z FOR KMCK.
PLENTY OF MOISTURE AND WINDS FROM THE EAST WILL ALLOW IFR THEN LIFR
CONDITIONS TO SET IN FOR BOTH SITES LIKELY BETWEEN 10Z AND 14Z.
EXPECT MVFR CONDITIONS TO RETURN BY ABOUT 16Z...BUT MAY STAY IFR
LITTLE WHILE LONGER AT KMCK. THUNDERSTORMS ARE POSSIBLE
THROUGHOUT MOST OF THE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 9, 9:38 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT TUE JUN 9 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT TUE JUN 9 2009 /1138 AM CDT TUE JUN 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE TRI STATE AREA. LARGE HAIL...DAMAGING
WINDS...AND PERHAPS AN ISOLATED TORNADO WILL BE POSSIBLE. THE
PRIMARY THREAT AREA WILL BE ALONG AND SOUTH OF A YUMA COLORADO TO
HILL CITY KANSAS LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL BRING A CONTINUED CHANCE FOR
THUNDERSTORMS THROUGH THE WEEKEND. ANY OF THESE EVENTS WILL BRING
THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

024

In the hours before

Special weather statement, Jun 9, 6:19 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT TUE JUN 9 2009

COZ090-100145-
YUMA COUNTY-
719 PM MDT TUE JUN 9 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ECKLEY...AND MOVING SOUTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 9, 7:13 PM MST
Where
Kit Carson County, Flagler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -103.070

Hail, Kit Carson

When
June 9, 7:20 PM MST
Where
Kit Carson County, 7 mi NE of Flagler
Measured
0.88 in hail
Reported by
Public
Coordinates
39.372, -102.977

Hail, Kit Carson

When
June 9, 8:00 PM MST
Where
Kit Carson County, Vona
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.300, -102.750

Hail, Kit Carson

When
June 9, 10:28 PM MST
Where
Kit Carson County, Flagler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.300, -103.070

Hail, Kit Carson

When
June 9, 11:40 PM MST
Where
Kit Carson County, Burlington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.300, -102.270

Hail covered the ground to approximately one inch deep.

Hail, Cheyenne

When
June 10, 12:23 AM MST
Where
Cheyenne County, 12 mi S of Arapahoe
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.676, -102.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167607, 167608, 167609, 167630, 167633, 167634.